Kentucky, 2003

Hail in Kentucky, July 12, 2003

July 12, 2003 · NWS ILN · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 12, 1:40 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 12, 1:40 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
240 PM EDT SAT JUL 12 2003

SHOWERS AND THUNDERSTORMS HAD DEVELOPED ALONG A LINE FROM CENTRAL
OHIO SOUTHWEST THROUGH SOUTHEAST INDIANA THIS AFTERNOON. S/WV TO
DROP SE THROUGH SOUTHERN IND AND NORTHERN KY THIS EVENING PROVIDING
PVA. THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING...MAINLY ALONG
THIS LINE AND TO THE SOUTH AND EAST. A SEVERE THUNDERSTORM WATCH WAS
ISSUED FOR MOST OF THIS AREA AT ABOUT 1 PM.

UPPER LOW OVER CANADA WILL CONTINUE NW FLOW OVER REGION THROUGH
MONDAY. SURFACE BOUNDARY/FRONT ACROSS SOUTHERN OHIO AND INDIANA THIS
AFTERNOON WILL BE SOUTH OF FORECAST AREA SUNDAY WITH SURFACE HIGH
PRESSURE BUILDING INTO AREA.

SFC HI PRES TO DOMINATE ON SUN. WILL GO CLOSE TO CURRENT TEMPERATURE
FORECAST...BUT A DEGREE WARMER TONIGHT AND SUNDAY. NEXT CHC FOR
PRECIP STILL LOOKS TO BE ON WED WITH NEXT FNTL SYS.

.ILN...NONE.

MJP
Hazardous weather outlook, Jul 12, 4:00 AM EST, 12 hours 20 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 12, 3:25 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0425 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    PEEBLES                   OH   0.75 IN HAIL
07/12/03   ADAMS

GAT
Local storm report, Jul 12, 3:27 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0427 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    5 NE HILLSBORO            OH   WIND DAMAGE
07/12/03   HIGHLAND                       ONE TREE FELL ON A TRAILER
                                          IN ROCKY FORK STATE PARK.

GAT
Local storm report, Jul 12, 3:28 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0428 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    10 W PIKETON              OH   WIND DAMAGE
07/12/03   PIKE                           ONE TREE DOWN ON MELODY
                                          ROAD IN WESTERN PIKE
                                          COUNTY.

GAT
Local storm report, Jul 12, 3:31 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0431 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    10 W PIKETON              OH   0.50 IN HAIL
07/12/03   PIKE                           PEA TO MARBLE SIZE HAIL
                                          COVERING THE GROUND NEAR
                                          KINCADE. DEPTH ON GROUND
                                          WAS 2 INCHES.

GAT
Local storm report, Jul 12, 3:52 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0452 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    SOUTH WEBSTER             OH   1.00 IN HAIL
07/12/03   SCIOTO                         HAIL COVERED THE GROUND.

GAT
Special weather statement, Jul 12, 4:08 PM EST, 12 minutes before
KYZ089>100-OHZ054>056-063>065-071>074-077>082-088-122130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
508 PM EDT SAT JUL 12 2003

...SEVERE THUNDERSTORM WATCH 731 IS NO LONGER IN EFFECT FOR NORTHERN
KENTUCKY AND SOUTHERN AND CENTRAL OHIO...

THE THUNDERSTORMS THAT PROMPTED THE WATCH HAVE MOVED OUT OF THE
AREA. THEREFORE THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR
NORTHERN KENTUCKY....SOUTHERN OHIO AND PARTS OF CENTRAL OHIO HAS
BEEN CANCELED.

The radar

The Cincinnati radar (KILN), 112 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lewis

When
July 12, 4:20 PM EST to 4:24 PM EST
Where
Lewis County, 10 mi E of Vanceburg
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.600, -83.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334368.